Colorado, 2005

Blizzard in Colorado, April 10, 2005

April 10, 2005 · NWS PUB · 18 events in 18 counties and zones

including large sections of I-25 in southern Colorado. Travelers were stranded at highways and airports until the storm subsided.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A powerful early spring blizzard caused snow drifts up to 8 feet as well as closed schools...businesses and roads...including large sections of I-25 in southern Colorado. Travelers were stranded at highways and airports until the storm subsided. Some of the higher snow totals follow...please note that wind gusts up to 50 mph at times along with visibilities under 1/4 mile accompanied several of these snow totals. 7 inches of snow was noted at Thatcher and 4 miles to the northwest of Trinidad in Las Animas County...12 to 14 inches of snow occurred at Divide...Woodland Park...Black Forest...Beulah and 11 miles to the north-northeast of the Air Force Academy...18 to 20 inches of snow was measured at Colorado City...Monument and 6 miles to the north-northeast of downtown Colorado Springs...22 to 24 inches of snow covered the communties of Cuchara...La Veta and Rye...28 inches of snow visited Walsenburg...while 36 inches of snow fell approximately 18 miles to the southeast of Westcliffe. Finally...the region around Rosita was inundated with up to 48 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 10, 2:53 AM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 10, 2:53 AM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
353 AM MDT SUN APR 10 2005

.SHORT TERM...
(TODAY AND TONIGHT)

WILL KEEP THIS RATHER BRIEF AS PLATE IS FULL WITH POTENTIALLY
DANGEROUS INCOMING STORM SYSTEM. LATEST SHORT TERM MODELS CONTINUE TO
ADVERTISE THAT DEEP/MOIST CLOSED UPPER LOW TO MOVE ACROSS NORTHERN
NEW MEXICO TODAY INTO FAR NORTHEAST NEW MEXICO BY TONIGHT AND THEN
INTO WEST-CENTRAL KANSAS BY SUNRISE MONDAY.  LATEST RADAR AND
SATELLITE TRENDS SHOW RADAR SCOPE BEGINNING TO BLOSSOM WITH
PRECIPITATION ECHOES...WHILE SATELLITE INDICATING UPPER STORM TRACK
CLOSE TO TARGET.

LATEST MODELS ALSO CONTINUE TO INDICATE THAT IMPRESSIVE AMOUNTS OF
PRECIPITATION TO OCCUR WITH THIS SYSTEM TODAY INTO TONIGHT ON THE
ORDER OF 1/2 INCH TO OVER TWO INCHES AT SELECT LOCATIONS.  IN
ADDITION...PORTIONS OF THE FAR EASTERN PLAINS MAY ALSO EXPERIENCE
SOME STRONG THUNDERSTORMS LATER TODAY AND HAVE THUNDER IN IMPENDING
GRIDS/ZONES TO ACCOUNT FOR THIS.

FAVORED AREAS SUCH AS THE EAST AND NORTHEAST FACING SLOPES OF THE
EASTERN MOUNTAINS AS WELL AS NORTHERN EL PASO COUNTY HAVE THE
POSSIBILITY OF RECEIVING SNOW AMOUNTS OF 10 TO 20 INCHES...ALONG WITH
LOCALIZED HIGHER SNOW AMOUNTS(POSSIBLY OVER 30 INCHES??).  IN
ADDITION...STRONG WINDS WILL BE NOTED WITH THIS SYSTEM...THEREFORE
HAVE KEPT BLIZZARD WARNINGS AND WINTER STORM WARNINGS IN EFFECT FOR
THE LOCATIONS NOTED BELOW IN MY HIGHLIGHT SECTION.

FINALLY...HAVE REPLACED INHERITED BLIZZARD WATCH FOR THE FAR
SOUTHEAST PLAINS WITH BLIZZARD WARNING FOR ZONE 94(EASTERN LAS ANIMAS
COUNTY) AND WITH A WINTER WEATHER ADVISORY FOR ZONES 89 AND
93/95/96/97/98 AND 99. THANKS SURROUNDING OFFICES FOR
COORDINATION/COLLABORATION.

.LONG TERM...
(MONDAY THROUGH NEXT SATURDAY)

MAINLY A CLEAN UP FORECAST FOR MONDAY WITH UPPER LOW SLOWLY EASING
INTO THE CENTRAL PLAINS. ETA12 SHOWS SMALL AREA OF ISENTROPIC UPGLIDE
OVER THE FAR SOUTHEAST PLAINS THROUGH ABOUT 15Z...WITH LIFT AND WINDS
DECREASING RAPIDLY TOWARD 18Z AS SURFACE WINDS BECOME MORE
NWLY. THUS CONTINUED THE WINTER WEATHER ADVISORY UNTIL 15Z MONDAY
MORNING FOR MOST OF THE ERN PLAINS...WITH BLIZZARD WARNING FOR HIGHER
TERRAIN IN ERN LAS ANIMAS COUNTY ALSO UNTIL 15Z. AFTER MIDDAY
MONDAY...WEATHER LOOKS MUCH QUIETER AS UPPER RIDGE BUILDS ACROSS
THE ROCKIES. STRONG SLY SURFACE GRADIENT SETS UP BY MID TO LATE
WEEK WITH LOW LEVEL MOISTURE RETURNING TO AT LEAST THE FAR ERN
PLAINS. LATEST GFS LOOKS A LITTLE SLOWER AND FARTHER NORTH WITH
NEXT S/W TROUGH...BUT WITH MOISTURE IN PLACE...CANT ARGUE WITH THE
BROADBRUSH OF LOW POPS IN THE THU-SAT TIME FRAME. MAIN CHANGE TO
GRIDS WAS TO WARM TEMPS UP FROM TUE INTO FRI...AS SLY FLOW SHOULD
ENSURE MAX TEMPS AT OR ABOVE CLIMATOLOGY AND MEX GUIDANCE.  --ETP

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

BLIZZARD WARNING FROM NOON SUNDAY TO 9 AM MONDAY FOR COZ094.

BLIZZARD WARNING UNTIL 6 AM MONDAY FOR COZ084-COZ085-COZ086-
COZ087-COZ088.

WINTER STORM WARNING UNTIL MIDNIGHT MONDAY FOR COZ072-COZ073-
COZ074-COZ075-COZ076-COZ077-COZ078-COZ079-COZ080-COZ083.

WINTER STORM WARNING UNTIL 6 AM MONDAY FOR COZ081-COZ082.

WINTER WEATHER ADVISORY FROM NOON SUNDAY TO 9 AM MONDAY FOR
COZ089-COZ093-COZ095-COZ096-COZ097-COZ098-COZ099.

&&
Hazardous weather outlook, Apr 9, 5:59 AM MST, 22 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
659 AM MDT SAT APR 9 2005

COZ058>089-093>099-101400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
659 AM MDT SAT APR 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

...BLIZZARD WATCH FOR NORTHERN EL PASO COUNTY TONIGHT AND SUNDAY...

...WINTER STORM WATCH FOR TELLER COUNTY AND FOR THE SANGRE DE CRISTO
AND WET MOUNTAINS AND FOR THE TRINIDAD AND WALSENBURG AREAS TONIGHT
AND SUNDAY...

.DAY ONE...TODAY AND TONIGHT.

SCATTERED RAIN SHOWERS...WITH SNOW SHOWERS ABOVE 9000 FEET...WILL
DEVELOP OVER THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS AND THE
CENTRAL MOUNTAINS TODAY. ONE TO 3 INCHES OF NEW SNOW IS
POSSIBLE. RAIN SHOWERS WILL ALSO DEVELOP LATE TODAY OVER THE EASTERN
MOUNTAINS THAT WILL SPREAD ONTO THE NEARBY PLAINS. THE SHOWERS IN
THE EAST WILL PRODUCE GUSTY WINDS BUT NOT MUCH RAINFALL.

A STRONG SPRING STORM WILL MOVE INTO SOUTHERN COLORADO TONIGHT WITH
THE POTENTIAL FOR BLIZZARD CONDITIONS OVER NORTHERN EL PASO COUNTY
ESPECIALLY AFTER MIDNIGHT. PERIODS OF HEAVY SNOW AND BLOWING SNOW
WITH NORTH WINDS OF 25 TO 40 MPH ARE POSSIBLE. WINTER STORM
CONDITIONS ARE POSSIBLE OVER TELLER COUNTY AND OVER THE SANGRE DE
CRISTO MOUNTAINS AND WET MOUNTAINS AS WELL AS THE
WALSENBURG AND TRINIDAD AREAS TONIGHT...MAINLY AFTER MIDNIGHT.
PERIODS OF HEAVY SNOW AND STRONG NORTHERLY WINDS ARE POSSIBLE.

THERE IS STILL SOME QUESTION ABOUT THE EXACT MOVEMENT AND STRENGTH
OF THIS STORM. HOWEVER...WEATHER CONDITIONS MAY BECOME VERY
HAZARDOUS OVER THE PIKES PEAK REGION...THE WET MOUNTAINS AND THE
SANGRE DE CRISTO MOUNTAINS LATE TONIGHT. TRAVEL CONDITIONS MAY
DETERIORATE RAPIDLY ALONG I-25 NORTH OF COLORADO SPRINGS AND SOUTH OF
PUEBLO TO RATON PASS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LATEST COMPUTER GUIDANCE EARLY SATURDAY MORNING CONTINUES TO INDICATE
THAT AN UPPER LEVEL STORM SYSTEM IS PROJECTED TO BE OVER
NORTH-CENTRAL NEW MEXICO AROUND SUNRISE SUNDAY AND THEN MOVE SLOWLY
INTO THE NORTHERN TEXAS PANHANDLE SUNDAY NIGHT BEFORE PUSHING
INTO NORTHWEST OKLAHOMA BY SUNRISE MONDAY.

THIS STORM SYSTEM HAS THE POTENTIAL TO BRING A SIGNIFICANT AMOUNT OF
PRECIPITATION AS WELL AS BLIZZARD CONDITIONS AT TIMES TO PORTIONS OF
THE REGION.  SIGNIFICANT AMOUNTS OF SNOW ARE EXPECTED...ESPECIALLY
OVER THE HIGHER TERRAIN.

AT THIS TIME...IT STILL APPEARS THAT THE BEST POTENTIAL FOR HEAVIER
SNOW WILL BE OVER THE MOUNTAINS...ESPECIALLY THE PIKES PEAK...TELLER
COUNTY REGION AS WELL AS THE WET MOUNTAINS AND THE SANGRE DE CRISTO
MOUNTAINS. TOTAL SNOWFALL AMOUNTS OF 12 TO 25 INCHES ALONG WITH
LOCALLY HIGHER SNOW AMOUNTS WILL BE POSSIBLE WITH THIS STORM IN
SELECT AREAS.

TOTAL PRECIPITATION AMOUNTS IN THE RANGE OF THREE QUARTERS OF AN INCH
TO AROUND 2 INCHES WILL ALSO BE POSSIBLE WITH THIS STORM...ESPECIALLY
OVER PORTIONS OF NORTHERN TELLER AND NORTHERN EL PASO COUNTY.  IN
ADDITION...HEAVY SNOW WILL ALSO BE POSSIBLE ALONG THE I-25 CORRIDOR
MAINLY ABOVE 6500 FEET...ALTHOUGH AREAS SUCH AS DOWNTOWN COLORADO
SPRINGS COULD SEE SEVERAL INCHES OF SNOW WITH THIS EVENT.

AT THIS TIME...THE MOST LIKELY WINDOW FOR THE HEAVIER SNOW IN
SOUTHERN COLORADO IS PROJECTED TO RUN FROM SUNDAY INTO SUNDAY NIGHT.
IN ADDITION...NORTH TO NORTHEAST WINDS OF 25 TO 45 MPH ALONG WITH
SOME HIGHER WIND GUSTS WILL BE POSSIBLE OVER THE PLAINS WITH THIS
STORM.

FURTHER INTO NEXT WEEK...THUNDERSTORMS...SOME QUITE STRONG COULD
DEVELOP THURSDAY AFTERNOON INTO THURSDAY EVENING.

PERSONS WHO HAVE EVENTS...OR TRAVEL PLANNED FROM LATER THIS WEEKEND
INTO EARLY NEXT WEEK SHOULD REMAIN INFORMED OF THE LATEST WEATHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY LATE TONIGHT AND SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 blizzard. Local standard time, as filed.

Blizzard, Pikes Peak Above 11000 Ft

When
April 10, 4:00 AM MST to 11:30 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

Blizzard, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
April 10, 5:00 AM MST to 11:30 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Blizzard, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
April 10, 5:00 AM MST to 11:30 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Blizzard, Wet Mountains Between 8500 and 10000 Ft

When
April 10, 6:00 AM MST to 11:30 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Blizzard, Northern Sangre de Cristo Mountains Above 11000 Ft

When
April 10, 6:00 AM MST to 11:30 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Blizzard, Southern Sangre de Cristo Mountains Above 11000 Ft

When
April 10, 6:00 AM MST to 11:30 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Blizzard, Northwest Fremont County Above 8500 Ft

When
April 10, 6:00 AM MST to 11:30 PM MST
Where
Northwest Fremont County Above 8500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Blizzard, West / Central Fremont County Below 8500 Ft

When
April 10, 6:00 AM MST to 11:30 PM MST
Where
West / Central Fremont County Below 8500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Blizzard, Wet Mountains Above 10000 Ft

When
April 10, 6:00 AM MST to 11:30 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Blizzard, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
April 10, 7:00 AM MST to 11:30 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Blizzard, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
April 10, 7:00 AM MST to 11:30 PM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

Blizzard, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
April 10, 7:00 AM MST to 11:30 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Blizzard, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
April 10, 7:00 AM MST to 11:30 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Blizzard, Canon City Vicinity / Eastern Fremont County

When
April 10, 7:00 AM MST to 11:30 PM MST
Where
Canon City Vicinity / Eastern Fremont County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.488, -105.323 (the zone’s center; the record gives no point)

Blizzard, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
April 10, 8:00 AM MST to 11:30 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Blizzard, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
April 10, 8:00 AM MST to 11:30 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Blizzard, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
April 10, 9:00 AM MST to 11:30 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Blizzard, Eastern Las Animas County

When
April 10, 4:00 PM MST to 11:30 PM MST
Where
Eastern Las Animas County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447617, 5447605, 5447606, 5447604, 5447612, 5447613, 5447614, 5447615, 5447616, 5447602, 5447603, 5447607, 5447611, 5447618, 5447608, 5447609, 5447610, 5447619.